Alert archive / Nebraska / High Wind Watches in 2021

High Wind Watch 1, NWS Hastings, NE

January 12, 202124 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this high wind watch at Jan 12, 2021, 3:15 PM CST for 24 counties in Nebraska; 6 counties in Kansas. It took effect at Jan 15, 2021, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 12, 2021, 3:15 PM CST (21:15 UTC)
In effect from
Jan 15, 2021, 12:00 AM CST
Expired
Jan 14, 2021, 3:23 AM CST
In force
Issued by
NWS Hastings, NE
All 30 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS73 KGID 122115
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
315 PM CST Tue Jan 12 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
/O.NEW.KGID.HW.A.0001.210114T0600Z-210116T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia,
Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, 
Litchfield, St. Libory, Central City, Stromsburg, Osceola, 
Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, 
Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, 
Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, 
Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, 
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, 
Bostwick, Superior, Nelson, Hebron, and Deshler
315 PM CST Tue Jan 12 2021

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts of 55 to 60 mph 
  possible.

* WHERE...Portions of north central Kansas and central, east 
  central and south central Nebraska.

* WHEN...From late Wednesday night through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The initial surge of strong northwest 
  winds will occur behind a cold front late Wednesday night. The 
  strongest winds will be mid morning through late afternoon on 
  both Thursday and Friday, with relative lulls expected early 
  Thursday morning and again Thursday night into early Friday 
  morning. Even during the relative lulls, wind gusts up to 45 mph
  will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Thies
4 follow-up statements
562 
WWUS73 KGID 130933
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
333 AM CST Wed Jan 13 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
132200-
/O.CON.KGID.HW.A.0001.210114T0600Z-210116T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia,
Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, 
Litchfield, St. Libory, Central City, Stromsburg, Osceola, 
Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, 
Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, 
Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, 
Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, 
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, 
Bostwick, Superior, Nelson, Hebron, and Deshler
333 AM CST Wed Jan 13 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts of 55 to 60 mph 
  possible.

* WHERE...Portions of north central Kansas and central, east 
  central and south central Nebraska.

* WHEN...From late tonight through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The initial surge of strong northwest winds
  will occur behind a cold front late tonight. The strongest 
  winds will be mid morning through late afternoon on both 
  Thursday and Friday, with relative lulls expected early Thursday
  morning and again Thursday night into early Friday morning. 
  Even during the relative lulls, wind gusts up to 45 mph will be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
Wesely
202 
WWUS73 KGID 132027
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
227 PM CST Wed Jan 13 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
140500-
/O.NEW.KGID.HW.W.0001.210114T0300Z-210115T0600Z/
/O.EXT.KGID.HW.A.0001.210115T0600Z-210116T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia,
Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, 
Litchfield, St. Libory, Central City, Stromsburg, Osceola, 
Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, 
Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, 
Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, 
Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, 
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, 
Bostwick, Superior, Nelson, Hebron, and Deshler
227 PM CST Wed Jan 13 2021

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT
CST THURSDAY NIGHT...
...HIGH WIND WATCH NOW IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY AFTERNOON...

* WHAT...For the High Wind Warning, northwest winds 35 to 45 mph
  with gusts of 55 to 65 mph expected. For the High Wind Watch,
  northwest winds 25 to 35 mph with gusts near 55 mph possible.

* WHERE...Portions of north central Kansas and central, east 
  central and south central Nebraska.

* WHEN...For the High Wind Warning, from 9 PM this evening to 
  midnight CST Thursday night. For the High Wind Watch, from 
  late Thursday night through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Scattered power outages are possible. Travel will be difficult,
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The initial surge of strong northwest winds
  will occur behind a cold front tonight. Peak wind gusts near 60
  mph are likely with this initial surge, with locally higher
  gusts up to 70 mph possible. After a relative lull early
  Thursday morning, another round of strong winds is expected from
  mid morning through early evening, in which peak gusts will be
  near 60 mph once again. A High Wind Watch remains in effect
  Thursday night through Friday afternoon for continued potential
  of strong northwest wind gusts 45 to 55 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Thies
420 
WWUS73 KGID 140110
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
710 PM CST Wed Jan 13 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141000-
/O.EXT.KGID.HW.W.0001.210114T0500Z-210115T0600Z/
/O.CON.KGID.HW.A.0001.210115T0600Z-210116T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia,
Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, 
Litchfield, St. Libory, Central City, Stromsburg, Osceola, 
Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, 
Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, 
Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, 
Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, 
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, 
Bostwick, Superior, Nelson, Hebron, and Deshler
710 PM CST Wed Jan 13 2021

...HIGH WIND WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO
MIDNIGHT CST THURSDAY NIGHT...
...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY AFTERNOON...

* WHAT...For the High Wind Warning, northwest winds 35 to 45 mph 
  with gusts of 55 to 65 mph expected. For the High Wind Watch, 
  northwest winds 25 to 35 mph with gusts near 55 mph possible.

* WHERE...Portions of north central Kansas and central, east 
  central and south central Nebraska.

* WHEN...For the High Wind Warning, from 11 PM this evening to
  midnight CST Thursday night. For the High Wind Watch, from
  midnight Thursday night through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Scattered power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The initial surge of strong northwest winds
  will occur overnight. Peak gusts near 60 mph are likely with
  this relatively-brief surge, with locally higher gusts up to 70
  mph possible. After a relative lull in wind speeds Thursday
  morning, another round of strong winds will occur from mid
  morning through early evening, during which peak gusts will
  again top out near 60 mph. Although winds do not appear to be
  quite as strong late Thursday night into Friday, a High Wind
  Watch remains in effect during that time for a good possibility
  of northwesterly gusts 45 to 55 mph. Last but certainly not
  least, it is starting to look more likely that strong winds
  could combine with falling snow to reduce visibility in northern
  and eastern portions of the area late Thursday night into
  Friday. The main area of concern for possible blowing snow
  issues will focus northeast of a Loup City, to Hastings, to
  Superior Nebraska line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Pfannkuch
610 
WWUS73 KGID 140923
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
323 AM CST Thu Jan 14 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141730-
/O.CAN.KGID.HW.A.0001.210115T0600Z-210116T0000Z/
/O.EXT.KGID.HW.W.0001.000000T0000Z-210116T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia,
Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, 
Litchfield, St. Libory, Central City, Stromsburg, Osceola, 
Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, 
Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, 
Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, 
Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, 
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, 
Bostwick, Superior, Nelson, Hebron, and Deshler
323 AM CST Thu Jan 14 2021

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM CST FRIDAY...
...HIGH WIND WATCH IS CANCELLED...

* WHAT...Northwest winds 35 to 45 mph with gusts of 50 to 65 mph 
  expected. 

* WHERE...Portions of north central Kansas and central, east 
  central and south central Nebraska.

* WHEN...Until 6 PM CST Friday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Scattered power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Although we are in a relative lull in wind
  speeds this morning, another round of strong winds will occur
  from mid morning through early evening, during which peak gusts
  will again top out near 60 mph. There could then be another
  relative lull tonight with wind gusts falling to around 45 to 50
  mph before the wind picks back up late Friday morning and
  afternoon with gusts back to around 50 to 60 mph. Last but
  certainly not least, is that strong winds could combine with
  falling snow to reduce visibility in northern and eastern
  portions of the area late Thursday night into Friday. The main
  area of concern for possible blowing snow issues will focus
  northeast of an Ord, to Grand Island, to Hebron Nebraska line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being under trees and branches. If possible, 
remain in the lower levels of your home during the windstorm, and 
avoid windows. Use caution if you must drive.

&&

$$

Wesely

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this high wind watch went out at Jan 12, 11:29 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 12, 11:29 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1129 AM CST Tue Jan 12 2021

.DISCUSSION...(Today through Monday)
Issued at 234 AM CST Tue Jan 12 2021

The primary forecast concern will center around the high winds
behind the Wednesday night cold front. The NBM is likely too low
with our winds Thursday through Friday and thus generally went
with CONSMOS, which bumped up our northwest winds to 30-40 mph
with gusts of 45 to 55 mph. This is just below high wind criteria
and we will have to keep an eye on how this system evolves as a
high wind headline may be needed if we end up any windier than we
are currently forecasting.

Today through Wednesday...
The big deal in the short term centers around some incredibly nice
weather for mid January. Everyone should see 50s for highs today
and then most areas should be within a few degrees either side of
60 for Wednesday. The record high temperatures for Wednesday
January 13th are 69 in Grand Island and 68 in Hastings. We will
not be quite that warm but the Tri-Cities should be at least
around 60 for a high on Wednesday meaning its a great day to get
outside and get things done. In addition, the wind should be light
through Wednesday and we'll see clear skies today to partly
cloudy skies on Wednesday.

Wednesday Night through Friday...
We'll see a fast moving clipper system track through Wednesday
night with a cold front that will bring cooler temperatures and
strong winds to the area. The temperature drop will really only be
back down to around normal, which means highs in the 30s by
Friday. The bigger issue will be the gusty winds given the strong
pressure gradient and good mixing. There was already some
discussion with neighboring NWS offices regarding the possible
need for a high wind headline Thursday into Friday, but confidence
is just not there yet with most model guidance still a bit below
our 50 kt gust criteria and it's still over 48 hours out. However,
model guidance has been coming in stronger with winds so we will
need to continue to keep a close eye on the possible need for a
high wind watch/warning. The ECMWF EPS model mean max wind gust
for Grand Island on Thursday is currently listed as 48 kts/55 mph.

We will also have a small chance for light precipitation along and
just behind the cold front Wednesday night into Thursday. At this
time it appears to probably be just trace amounts, probably a few
sprinkles and flurries in a few spots.

Saturday through Monday...
We will stay in a cool northwesterly flow pattern with highs
near seasonal norms in the 30s to lower 40s. The NBM is giving us
dry conditions, but can not rule out a light precipitation event
with a passing clipper system.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1128 AM CST Tue Jan 12 2021

Significant wx: None

VFR conditions through this forecast period with WSW to WNW wind
5-10kt. Confidence: High.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Thies
Hazardous weather outlook, Jan 12, 3:54 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
354 AM CST Tue Jan 12 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
354 AM CST Tue Jan 12 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong northwest winds arrive on Thursday and look to continue
Thursday night and into Friday. Wind gusts of 40 to 55 MPH are
currently forecast. The strong winds, in combination with low
relative humidity, may lead to near-critical fire weather
conditions Thursday afternoon, particularly for areas near and
south of the Nebraska Kansas state line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

Nearby

High Wind Watches in Nebraska, 2021High Wind Watches in Kansas, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.